Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 2, NWS Riverton, WY

January 30, 2025Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 30, 2025, 12:15 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Jan 31, 2025, 5:00 PM MST. It was in force for 20 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 30, 2025, 12:15 PM MST (19:15 UTC)
In effect from
Jan 31, 2025, 5:00 PM MST
Expired
Feb 1, 2025, 12:55 PM MST
In force
20 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 5:00 PM MSTNON-TSTM WND GST 645 S Mills, WYMesonet station PC387 Coates Rd.
Jan 31, 5:36 PM MSTNON-TSTM WND GST 762 Sse Casper, WYMesonet station WY47 Casper 2.1 SW (WYDOT).
Jan 31, 8:30 PM MSTNON-TSTM WND GST 653 Nw Atlantic City, WYMesonet station PC285 Skyline.
Jan 31, 8:36 PM MSTNON-TSTM WND GST 714 Se Evansville, WYMesonet station WY61 I25 - Hat Six.
Jan 31, 8:50 PM MSTNON-TSTM WND GST 747 N Bairoil, WYMesonet station CAMW4 Muddy Gap 7 SW.
Jan 31, 9:20 PM MSTNON-TSTM WND GST 6813 Se Evansville, WYMesonet station PC459 Muddy Creek.
Jan 31, 9:30 PM MSTNON-TSTM WND GST 786 Se Casper, WYMesonet station PC392 Claude Creek.
Jan 31, 10:01 PM MSTNON-TSTM WND GST 5512 W Fort Washakie, WYMesonet station WRVW4 Fort Washakie 10 W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2473 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS75 KRIW 301915
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1215 PM MST Thu Jan 30 2025

WYZ019-020-311200-
/O.NEW.KRIW.HW.W.0002.250201T0000Z-250202T1200Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Jeffrey City and Casper
1215 PM MST Thu Jan 30 2025

...HIGH WIND WARNING IN EFFECT FROM 5 PM FRIDAY TO 5 AM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected in wind prone areas, especially around the Casper Outer 
  Loop.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From 5 PM Friday to 5 AM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

WYZ002-003-016-311200-
/O.NEW.KRIW.HW.A.0002.250201T1200Z-250202T1200Z/
Absaroka Mountains-Cody Foothills-Upper Wind River Basin-
Including the cities of Dubois, Clark, Meeteetse, and Cody
1215 PM MST Thu Jan 30 2025

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE 
SATURDAY NIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph possible.

* WHERE...Upper Wind River Basin, Absaroka Mountains, and Cody 
  Foothills.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Straub
5 follow-up statements
103 
WWUS75 KRIW 311002
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
302 AM MST Fri Jan 31 2025

WYZ019-020-010000-
/O.CON.KRIW.HW.W.0002.250201T0000Z-250202T1200Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Jeffrey City and Casper
302 AM MST Fri Jan 31 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 
AM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected in wind prone areas, especially around the Casper Outer 
  Loop.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From 5 PM this afternoon to 5 AM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

WYZ002-003-016-010000-
/O.CON.KRIW.HW.A.0002.250201T1200Z-250202T1200Z/
Absaroka Mountains-Cody Foothills-Upper Wind River Basin-
Including the cities of Cody, Meeteetse, Clark, and Dubois
302 AM MST Fri Jan 31 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE 
SATURDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible.

* WHERE...Upper Wind River Basin, Absaroka Mountains, and Cody 
  Foothills.

* WHEN...From late tonight through late Saturday night.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Hattings
867 
WWUS75 KRIW 311919
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1219 PM MST Fri Jan 31 2025

WYZ002-003-016-312030-
/O.CAN.KRIW.HW.A.0002.250201T1200Z-250202T1200Z/
Absaroka Mountains-Cody Foothills-Upper Wind River Basin-
Including the cities of Meeteetse, Cody, Dubois, and Clark
1219 PM MST Fri Jan 31 2025

...HIGH WIND WATCH IS CANCELLED...

While winds are expected to be gusty tonight and Saturday, winds are 
not expected to reach above high wind criteria along the Cody 
Foothills, so this Watch will be cancelled.

$$

WYZ019-020-011200-
/O.CON.KRIW.HW.W.0002.250201T0000Z-250202T1200Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Casper and Jeffrey City
1219 PM MST Fri Jan 31 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 
AM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected in wind prone areas, especially around the Casper Outer 
  Loop.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From 5 PM this afternoon to 5 AM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Straub
269 
WWUS75 KRIW 010127
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
627 PM MST Fri Jan 31 2025

WYZ019-020-011400-
/O.CON.KRIW.HW.W.0002.000000T0000Z-250202T1200Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Casper and Jeffrey City
627 PM MST Fri Jan 31 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...Southwest wind 30 to 40 mph with gusts around 60 mph. Wind 
  prone areas along Wyoming Boulevard on the south side of Casper 
  could see wind gusts around 70 mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...Until 5 AM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

CNJ
066 
WWUS75 KRIW 011014
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
314 AM MST Sat Feb 1 2025

WYZ019-020-020000-
/O.CON.KRIW.HW.W.0002.000000T0000Z-250202T1200Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Casper and Jeffrey City
314 AM MST Sat Feb 1 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...Southwest wind 30 to 40 mph with gusts around 60 mph. Wind 
  prone areas along Wyoming Boulevard on the south side of Casper 
  could see wind gusts around 70 mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...Until 5 AM MST Sunday. The strongest wind is expected 
  before noon.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Hattings
126 
WWUS75 KRIW 011955
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1255 PM MST Sat Feb 1 2025

WYZ019-020-021215-
/O.CAN.KRIW.HW.W.0002.000000T0000Z-250202T1200Z/
/O.NEW.KRIW.HW.A.0003.250202T1500Z-250203T0900Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Casper and Jeffrey City
1255 PM MST Sat Feb 1 2025

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY 
NIGHT...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...The High Wind Warning for Saturday has been cancelled. A 
  High Wind Watch has been issued for Sunday due to strong southwest 
  winds of 30 to 40 mph with gusts up to 70 mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From Sunday morning through late Sunday night.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

WYZ018-021215-
/O.NEW.KRIW.HW.A.0003.250202T2100Z-250203T0600Z/
Lander Foothills-
Including the cities of Lander
1255 PM MST Sat Feb 1 2025

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY 
EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Lander Foothills.

* WHEN...From Sunday afternoon through Sunday evening.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. Motorists should be aware of sudden and strong 
  crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Dziewaltowski

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 30, 10:13 AM MST, 2 hours 2 minutes earlier. Its key messages:

  • One more dry and quiet day today.
  • A prolonged snow event across western Wyoming begins Friday night and lasts at least into early next week.
  • Strong to possibly high wind possible in portions of central Wyoming Friday through Saturday.
Area forecast discussion, Jan 30, 10:13 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1013 AM MST Thu Jan 30 2025

.KEY MESSAGES...

- One more dry and quiet day today.

- A prolonged snow event across western Wyoming begins Friday
  night and lasts at least into early next week.

- Strong to possibly high wind possible in portions of central
  Wyoming Friday through Saturday.

&&

.DISCUSSION...
Issued at 212 AM MST Thu Jan 30 2025

Things are looking quite active for most of the forecast period, due
to an atmospheric river, which was previously known as the Pineapple
Express, which was previously known as a fire hose. I swear its
changed names more than Elizabeth Taylor changed husbands.

We will have one more quiet day today with ridging in control of the
weather. The only concern looks to be temperatures in the basins
where inversions continue to be around, although they are weakening
and thinning. For now, we will keep the temperatures cooler than
guidance. If the inversions break and it does warm up more, the
vast majority of people will be happy and impacts would be
minimal. Otherwise, most areas will have above normal
temperatures.

With the large contrast in weather, we will split the rest of the
discussion into west and east of the Divide.

West of the Divide...It looks like snow lovers will really like this
forecast. Friday will start off largely dry. However, the first
snowfall will move into the area later Friday afternoon as
increasing moisture and isentropic lift moves into the area. This
looks to be a long duration snow event for the area. Our current
Watches go out through Sunday evening. For now, we will
continue the highlights as is. However, when the Watches are
upgraded (and there is almost a 100 percent chance of this),
these will likely have to be extended through at least Sunday
night and possibly into Monday as well. The other feature of
this system will be a powerful jet that will be over Wyoming
from Friday night and into next week. If there is uncertainty
with this system, it will be with the timing of the individual
waves of snow, as the models have different ideas. At this
point, the best guess is for an initial batch on Friday night.
Snow will continue on and off through Sunday, but here there is
more uncertainty for timing of the batches of the snow. The
main threat for Saturday could turn out to be blowing snow, with
a greater than 1 in 2 chance of wind gusts to or over 40 mph,
including over portions of the western valleys. Agreement does
increase somewhat for Sunday night, as this may be the heaviest
period of snow. The main culprits for this will be the passage
of a trough axis as well as a left front / right rear 140 knot
jet couplet to enhance upper level divergence. Snowfall rates
could approach 2 inches an hour during this time across northern
Wyoming and this includes Teton and Togwotee Passes. The jet
will also bring strong wind, with gusts over 30 mph possible
with the possibly of near-blizzard conditions. Travel around
northwestern Wyoming will not be very fun Sunday night into
Monday. As for snowfall amounts, the valleys have a nearly 100
percent chance of 6 inches or more from Friday through Monday
with a greater than 1 in 2 chance of 12 inches or more. However,
the most impressive totals will be found in the mountains.
Almost all of the western mountains have at least 1 in 2 chance
of 30 inches or more through Monday night and some areas could
receive over 40 inches by Monday evening.

The heaviest snow should end by Monday night. However, moist
westerly to southwesterly flow will continue to bring light to
occasionally moderate snow to the western mountains through the
middle portion of next week, with an emphasis on northwestern
Wyoming.

East of the Divide...The main concern here shifts to strong to
possibly high wind. The usual suspects will be the primarily
effected locations, mainly from Muddy Gap through Casper with
increasing southwest flow. It looks like a good setup for it as 700
millibar wind increases to 50 to 60 knots later Friday into Friday
night and good downward forcing from the right front quadrant of an
120 knot jet streak. Probabilistic guidance shows a greater than 1 in
2 chance of wind gusts past 60 mph on the south side of Casper from
Friday afternoon through Friday night. High Wind Watches may be
needed, but we will let the day shift make the decision and we
could upgrade to a warning tomorrow night if we need to. Gusty
wind will continue into Saturday, but the chance of high wind
gusts decreases to around 1 in 4 as 700 millibar winds decrease
as the jet shifts slowly northward.

Temperatures will remain above normal through Sunday. There is still
some question if the Wind River Basin can break out of the
inversion, especially on Friday. There is a better chance on
Saturday and Sunday, with a greater than 3 out of 5 chance of
reaching 40 degrees each day. Cooler temperatures then return
on Monday after the cold front passage.

The next question is potential snow. Only light showers are expected
through Sunday as westerly to southwesterly flow will bring
downsloping flow. There is more uncertainty though as we head
toward Sunday night and Monday. Some model runs are showing some
snow associated with some jet forcing following the cold front
passage. Most guidance is showing the best chance across
northern Wyoming, especially north of a line from Cody to
Greybull where there is around a 2 in 5 chance of 2 inches or
more from Sunday night through Tuesday afternoon. Other model
runs however show this across central Wyoming, from the Wind
River Basin to Natrona County. This will likely be banded snow,
and this is tough to pinpoint 24 hours out, let alone 4 days
out. We kept the PoPs low for now, but we will have to watch
this closely. Mainly dry weather then looks to return for the
middle of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1012 AM MST Thu Jan 30 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Mostly clear skies and VFR conditions prevail through this afternoon
into Friday morning, but a prolonged period of unsettled weather is
on the horizon. An Atmospheric River of moisture will begin to
impact western Wyoming just beyond the TAF period (Friday
afternoon). Snow and low clouds will bring MVFR/IFR conditions to
KJAC Friday afternoon. This weather system will also bring strong
wind to the area, beginning Friday afternoon.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Mostly clear skies and VFR conditions prevail through the TAF
period. Wind will remain light at most terminals through tonight. A
prolonged period of strong westerly flow will bring strong wind to
the area beginning Friday morning, mainly at KCPR initially.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday afternoon through Sunday
afternoon for WYZ001-002-012>015-023>025.

&&

DISCUSSION...Hattings
AVIATION...Rowe
Hazardous weather outlook, Jan 30, 2:18 AM MST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
218 AM MST Thu Jan 30 2025

WYZ001>020-022>030-311400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
218 AM MST Thu Jan 30 2025

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR WESTERN WYOMING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Monday...The next chance for snow moves in from
the west late Friday, with snow chances through the weekend
through Monday, heavy at times.

Very strong westerly winds are also expected, with high winds
possible from South Pass through Casper, especially on Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 12:15 PM MSTHigh Wind WatchRIWFremont, Hot Springs, Park24 hr
Jan 30, 12:48 PM MSTWinter Storm WarningRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton4 days

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.